Alert archive / Maine / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Gray, ME

June 20, 2008Kennebec County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 20, 2008, 3:24 PM EDT for Kennebec County, Maine. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2008, 3:24 PM EDT (19:24 UTC)
Expired
Jun 20, 2008, 4:15 PM EDT
In force
51 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

County Kennebec County, ME

The radar

The Portland,ME radar (KGYX), 75 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:35 PM EDTHAIL 0.75Belgrade, ME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 201924
SVRGYX
MEC011-202015-
/O.NEW.KGYX.SV.W.0049.080620T1924Z-080620T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
324 PM EDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KENNEBEC COUNTY IN SOUTH CENTRAL MAINE...

* UNTIL 415 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MANCHESTER...OR ABOUT 8 MILES NORTHWEST OF AUGUSTA...AND MOVING
  NORTH AT 22 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BELGRADE AND OAKLAND.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4426 6984 4433 7008 4461 6992 4461 6990
      4459 6982 4458 6982 4457 6980 4459 6979
      4455 6965
TIME...MOT...LOC 1924Z 202DEG 19KT 4438 6991

$$

TFH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:04 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 20, 3:04 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
304 PM EDT FRI JUN 20 2008

.SYNOPSIS...
LOW PRESSURE AT THE SURFACE AND ALOFT WILL AGAIN GIVE US DAYTIME
SHOWERS AND THUNDERSTORMS SATURDAY. WEAK LOW PRESSURE NORTH OF
THE GREAT LAKES WILL SET UP A MOIST SOUTHWEST FLOW FOR THE LATTER
HALF OF THE WEEKEND. THE LOW WILL LIFT NORTHWARD MONDAY...WITH
HIGH PRESSURE BUILDING IN FROM THE WEST FOR TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DIE OUT THIS
EVENING. STRATUS AND FOG WILL BLANKET SOUTHERN MAINE WITH PATCHY
GROUND FOG ELSEWHERE. SIMILAR TEMPERATURES AS PAST FEW
NIGHTS...UPPER 40S TO MID 50S.

&&

.SHORT TERM /SATURDAY/...
ANY STRATUS AND FOG WILL AGAIN LIFT AND ANOTHER SHORT WAVE WILL
TOUCH OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HEIGHTS ARE
STARTING TO RISE TO THEY SHOULD NOT BE QUITE AS STRONG. THERE
SHOULD BE MORE IN THE WAY OF SUN AS THE HEIGHTS RISE. A BIT WARMER
WITH HIGHS IN THE 70S MOST EVERYWHERE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
WEAK RIDGE BUILDS OVER THE REGION SATURDAY NIGHT. AT THE SAME TIME
A WARM FRONT AHEAD OF SHORTWAVE MOVING OUT OF THE GREAT LAKES WILL
PUSH NORTHWARD WELL TO THE WEST OF THE FORECAST AREA. THIS WILL
BRING A SLIGHT CHANCE OF A SHOWER TO FAR NORTHWEST ZONES BY
DAYBREAK BUT MUCH OF THE REGION WILL REMAIN DRY THROUGH SUNDAY
MORNING.

BROAD AREA OF WEAK LOW PRESSURE APPROACHES THE REGION FROM THE
WEST ON SUNDAY. AIRMASS IN WARM SECTOR BECOMES QUITE UNSTABLE IN
THE AFTERNOON SO SHOWERS AND THUNDERSTORMS ONCE AGAIN IN THE
FORECAST FOR MUCH OF THE REGION.

ONSHORE FLOW WILL BRING STRATUS BACK INTO THE REGION SUNDAY NIGHT
WITH A CONTINUING CHANCE OF SHOWERS.

COLD FRONT APPROACHES THE REGION FROM THE WEST ON MONDAY. MARINE
LAYER SHOULD HOLD CONVECTIVE ACTIVITY IN THE MOUNTAINS OF MAINE
AND NEW HAMPSHIRE AS WELL AS THE CONNECTICUT VALLEY WITH A CHANCE
OF SHOWERS ELSEWHERE.

A CHANCE OF SHOWERS WILL CONTINUE FOR MUCH OF THE REGION MONDAY
NIGHT AS COLD FRONT PUSHES THROUGH THE AREA.

COLD FRONT PUSHES EAST OF THE REGION EARLY ON TUESDAY AND A
NORTHWEST FLOW SETS UP IN ITS WAKE AS HIGH PRESSURE BUILDS EAST
FROM THE OHIO VALLEY.

HIGH PRESSURE BUILDS SOUTH OF THE REGION TUESDAY NIGHT KEEPING THE
FORECAST AREA QUIET OVERNIGHT. MAY SEE SOME HIGH CLOUDINESS SPILL
INTO NORTHERN AREAS AS A WEAK SHORTWAVE DROPS SOUTHEAST INTO
SOUTHWESTERN QUEBEC BY MORNING.

SHORT WAVE SHEARS BY TO THE NORTH ON WEDNESDAY BRINGING BEST
CHANCE OF PRECIPITATION TO MOUNTAIN ZONES. APPEARS AT THIS TIME
THAT ANY PRECIPITATION WILL BE BRIEF AND SPOTTY.

HIGH PRESSURE FORECAST TO BUILD OVER THE REGION WEDNESDAY NIGHT
AND THURSDAY AND WILL HOLD OVER THE AREA ON FRIDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...MVFR IN LEFTOVER SHOWERS...THEN IFR IN STRATUS IN SOUTH
CENTRAL MAINE AND PATCHY VALLEY FOG ELSEWHERE. FOG LIFTS IN THE
MORNING WITH SCATTERED SHOWERS AND THUNDERSTORMS AGAIN MIDDAY.

LONG TERM...MVFR/IFR CEILING DEVELOP SUNDAY NIGHT IN ONSHORE FLOW
SOUTHERN MAINE INTO EASTERN NEW HAMPSHIRE...GRADUALLY LIFTING ON
MONDAY. EXPECT THESE CEILING TO REFORM MONDAY NIGHT BEFORE AN
APPROACHING COLD FRONT SWEEPS THIS MOISTURE OFFSHORE. GENERALLY
VFR TUESDAY THROUGH WEDNESDAY.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS WILL REMAIN BELOW SCA CRITERIA THROUGH
SATURDAY.

LONG TERM...NO PROBLEMS NOTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 20, 4:01 AM EDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
401 AM EDT FRI JUN 20 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-211000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
401 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

THE KENNEBEC RIVER AT SKOWHEGAN WILL REMAIN NEAR OR ABOVE FLOOD
STAGE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE MAY BE ENOUGH RAINFALL SUNDAY AND SUNDAY NIGHT TO CAUSE
RIVERS TO RISE NEAR BANK FULL. GENERALLY...GREATER THAN 2 INCHES OF
RAIN WOULD LIKELY RESULT IN MINOR FLOODING ON RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-211000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
401 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 2:04 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
204 PM EDT FRI JUN 20 2008

MEZ012-018>020-201845-
ANDROSCOGGIN-INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN OXFORD-
204 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY...YORK COUNTY AND CUMBERLAND COUNTY THROUGH 245 PM EDT...

AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3
MILES NORTHEAST OF CASCO TO 4 MILES SOUTHWEST OF EMERY MILLS...OR
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF MECHANIC FALLS TO 7
MILES WEST OF SANFORD...MOVING NORTHEAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STEEP FALLS...EMERY
MILLS...WATERBORO...STANDISH...SPRINGVALE...SHAPLEIGH...RAYMOND...NOR
TH WINDHAM...LIMINGTON AND POLAND THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

TEB

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:58 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset47 min
Jun 20, 4:37 PM EDTSevere Thunderstorm WarningGYXSomerset38 min

Nearby

Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.